Last Dec(2005) my husband had severe flulike symptoms for 2 days that put him flat in bed. It was followed by red rash all over and numbness in fingertips. He had Benadryl, Prednisone, Triamicinolone cream, and tried various lotions. The rash went away by 3 months, but the following symptoms are worsening every day: skin seems 'thin' and extremely sensitive, he always feels cold - even in 80 degree weather, he does not sweat anymore, skin is dry and pale and he has the painful burning/tingling sensation all over his body. He is dizzy with moderately vigorous activity, fatigued, muscle aches, brittle nails, and now it seems his reaction/thinking/processing information time is slowed.
No actual patches or spots or particular place to biopsy.
No discolored areas - just pale and cool all over. Body temp is normal, but he has sensation of cold and actually feels cold to me too.
He puts Curel Lotion all over his body at least 3 times a day, or is in a lot of pain. He has tried without it on various occasions and the pain is just worse.
CBC, Comprehensive, TSH, Vitamin B12, Folate, Sed rate, R.A. and serum protien electrophoresis are all within normal limits.
Our physician also gave him a simple mentation test, which was normal (I think it was like for dimentia screening..)
He is Caucasian, born in 1949, does not smoke, rarely uses alcohol, occasionally needs Asacol for colitis (not on it now) and antihistamines for nasal problems. Neither meds seems to be related or do anything for or against his skin problem.
I'm sorry, but this combination of symptoms rings no bells with me at all. I don't really know what you mean by saying his skin "seems thin." As for feeling sensitive and cold and having skin pain, I can't think of any connection with the rash and flu. I think a component of depression may be worth at least considering. You should discuss this with your doctor, as well as a possible consultation by a neurologist.
I will start out (like everyone seems to do) by saying "I am not a doctor" but has your husband been tested for Lyme Disease?
A friend of mine had similar symptoms and it ended up being Lyme. They told her she had it for quite a while and it did some damage that could not be repaired. I don't mean to frighten you, but I would get the proper blood test (and don't take no for an answer from the doctors), I believe it's a simple blood test that would at least put your mind at ease and rule Lyme out. The reason I'm saying it could be Lyme is that memory loss is a symptom as well as the aches, pain, and sensitivity you describe. Also, I would have them check for any autoimmune diseases that match his symptoms and also Hep.C. These are all possible diagnoses that match your description. Hep. C. is pretty serious and my doctor told me that more and more people are showing up with it every day. Good luck and I hope all will get better very soon for you both.
I think I would agree that perhaps Lyme might be a cause. The medical response to your question astounded me. I realize there are many different illnesses that can cause all of the symptoms that your husband is experiencing, however, it takes an experienced and knowledgable physician to be able to look at all of the symptoms combined, see the big picture and make a clinical diagnosis if necessary. The dermatologist that answered your question gave the typical response that Lyme patients hear from 15 different care providers on the average, before they are finally diagnosed with Lyme. For a dermatologist to plainly state he has no idea what you mean when you say "thin skin" actually surprises me. Many different conditions cause people to have thin skin, where the skin looks more grey and translucent and often tears if pressure is applied or they bump into something, even slightly. For a dermatologist to say he doesn't know of anything connection between a rash and pain...well...YIKES!!! What really pushed me over the edge was his response that depression could be the cause. Now, I am not a big time Lyme fanatic that preaches to anyone and everyone regarding the situation of getting diagnosed with Lyme (It took me about 5 1/2 years, and that seems to be the national average), and I don't know if what your husband does have Lyme, but it is certainly worth looking into. Do a google search for "LLMD referral". There are a few organizations that will do this for you. An LLMD is a physician that specifically treats and diagnoses Lyme disease, and if your husband is not evaluated by one, he may never get a diagnosis and treatment for Lyme if he has it. More often than not, physicians tend to tell people they are depressed and that is causing the symptoms. If you ask anyone with ANY chronic illness, they will tell you that depression is probably not the cause of their illness, rather a symptom of feeling ill for so long. It is unconscionable for any physician to strictly rely on the "depression" diagnosis when so much is going on. Good luck to your husband on his quest for health.
Ditto,I agree with the previous poster. Get to a Lyme literate Dr., they are around. If it is Lymes there are skin conditions that some Lyme patients suffer with. One is called Acrodermatitis Chronica Atrophicans.
It's seen here in the U.S. but more in the U.K. I believe the reason the Dr.'s here don't recognize it is because they don't see it enough to diagnose. I went to UCSF medical Ctr. in San Francisco and the dermatologist called it skin crepeing. It actually is ACA, I have Lyme disease and have since been diagnosed.
If your husband has Lymes and you don't see a Lyme literate Dr. it doesn't matter if you go to the Cleveland Clinic, UCSF, or the Mayo Clinic, he won't get well.There is hope with Lyme literate Dr.'s.
Copyright 1994-2016MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.